This coming weekend there will be a mass for Eileen to worship her 30th anniversary since she passed away. Eileen, (Greg's sister) passed away from Renal Cell Carcinoma.
Colby and Nick have a re-union weekend planned at HOP for the 18th. They are looking forward to going to camp together for the weekend. I explained to them that they should take their projects with woodshop and arts&crafts and give them as Christmas gifts. We will see their imaginations......
I came across an email I sent to the Doctor at Dana Farber who was conducting Nick's study/protocol. I know I was frustrated at the time I was sending but also appreciative he responded to me. Nick's treatment was through the Tomorrow Fund Clinic at Hasbro Children's Hospital but the doctors work with Dana Farber on the best possible treatment......
From: firstname.lastname@example.org [mailto:email@example.com]
Sent: Monday, March 23, 2009 8:47 PM
To: Silverman, Lewis Barry,M.D.
Subject: ALL T-cell
Hi Dr. Silverman,
My son, Dx 10/15/08 with ALL T-cell is 4 years old. He is on the DFCI #05-011
clinical study. We are half way through the Consolidation phase II. (15 shots
of asparaginase and 5 rounds of chemo doses, every 3 weeks). With the last dose
of chemo, my son experienced extreme pain in the legs and could not walk. The
pain has subsided, but he still can not walk well. He drags his right leg and
is very unsteady. We are concerned about the Vincristine causing this and
possible permanent damage. Have you seen other patients, on his study, going
through this as well? We are concerned about nerve damage as well. Do you have
any advice for us? We appreciate your help. Thanks.
Nicholas Shannon, out of Hasbro,
From: "Lewis Barry Silverman,M.D."
Sent: Tuesday, March 24, 2009 7:11:10 PM GMT -05:00 US/Canada Eastern
Subject: RE: ALL T-cell
I am sorry to hear your son has had issues with leg pain and problems walking--I
hope he is otherwise doing well.
Pain and abnormalities walking are not that uncommon and can be due to many
Leg pain can develop for many reasons during this phase of treatment.
Sometimes, children experience a lot of muscle pain with the dexamethasone they
take; often, this pain is at its worst when they stop the 5-day steroid pulse.
Usually that sort of pain might be prevented if the dexamethasone is given with
a taper for the last few days rather than just stopped at Day 5. Dexamethasone
can also make the muscles weak.
Dexamethasone can also lead to bone problems which cause pain. This type of
pain would be localized to a bone or joint, and usually persists throughout the
cycle. An x-ray or other scans would be needed to diagnose that problem.
Vincristine can cause problems with walking--usually the issues related to that
involve difficulty climbing stairs, awkward walking, tripping and in worst case
scenarios, inability to walk alone. Often these gait problems are not
associated with significant pain. Vincristine can cause pain--but usually this
is described more as burning or pins/needles in the feet--and that is much more
often seen in teenagers than in a 4-year old.
Most of these issues are not permanent, though some of the bone problems caused
by dexamethasone can be. Even the worst vincristine issues tend to be
reversible, though they can take a long time to improve.
It is difficult for me to know what the cause of your son's pain and problems
walking are without seeing him. Your son's oncologist may have a better idea of
what is going on after he examines him and decides whether or not any testing
might be useful. Ultimately we want to try to give as much chemotherapy as we
can to cure the disease, but modify doses, when necessary, to avoid doing too